Cloudy
44°
Cloudy
Hi 54° | Lo 45°

Estrogen Replacement Risk

Dear Dr. Roach: I am a 56-year-old woman with a medical dilemma that is putting a terrible strain on my marriage. I had a full hysterectomy, which included the removal of my ovaries, four years ago due to many large fibroids. Ever since the surgery, I have not been able to have intercourse with my husband due to extreme discomfort (pain). My doctor tells me that I need to insert premarin cream or Vagifem tablets twice a week indefinitely. However, I understand that these medicines contain a small amount of estrogen, which can raise my risk for breast cancer. I am petrified to use these products because of my family history with breast cancer: I have a grandmother, aunt, sister (both breasts) and now a first cousin with breast cancer. My doctor says I am experiencing pain during intercourse because I no longer have ovaries to provide the estrogen needed to heal the inside of my vagina. He says it is dry and cracked, and nothing else will heal it except for the estrogen. I have seen what my relatives have gone through with their breast cancer, and I do not want to do anything to increase my risk. I tried the Replens over-the-counter moisturizing product, but the pain is still present. My doctor says Replens will produce lubricant but will not heal my insides, and that is a big problem for me. — J.P.

Answer: This is a difficult question, but let me take you through what we know. The risk of breast cancer with combination hormone pills is clear. However, the risk of breast cancer with estrogen pills alone is not clear, with the most recent studies showing a reduction in breast cancer in women taking estrogen, in contrast to what previous data had suggested.

Estrogen vaginal cream is a lower dose of estrogen that is only partially absorbed. The risk, if any, of breast cancer from vaginal estrogen would likely be small. However, I can’t tell you with 100 percent certainty that there is no risk.

The benefit of vaginal estrogen is that it is effective for most women with atrophic vaginitis, what you describe your doctor finding upon examining you. Many women can use even smaller amounts of vaginal hormone to maintain the healthy lining once it has healed, further reducing the amount of estrogen in the body. With low-dose vaginal estrogen, blood levels of estrogen are very nearly the same as in women with no treatment.

Dear Dr. Roach: I take amiodarone for atrial fibrillation. I felt more stable and was pleased with the results, until the ophthalmologist examined my eyes and noted that the cornea had deposits, which apparently is a side effect. Reading the flyer enclosed with the medication, one side effect is an eye problem, with a possibility of irreversible blindness.

What information do you have regarding eye problems with this medication? Is it reversible if stopped early enough? — A.N.

Answer: Amiodarone is a powerful medication used for several kinds of heart rhythm problems. It may cause several side effects, but in the eye there are two. You have the first — microdeposits of the medication into the cornea, the clear part of the front of the eye. Ninety percent of people on amiodarone will develop this, but less than 10 percent will have any vision changes, and it is reversible once the medicine is stopped, but it does not need to be stopped unless vision is impaired.

The second eye side effect is optic neuritis. One percent to 2 percent of people will develop this, and it can lead to permanent blindness. Amiodarone should be stopped if this develops, unless there are no other treatments available.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.